Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 219, NWS Kansas City, MO

October 4, 2016Atchison County, Leavenworth County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Oct 4, 2016, 10:18 PM CDT for Atchison County, Leavenworth County, Kansas; 4 counties in Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2016, 10:18 PM CDT (03:18 UTC)
Expired
Oct 4, 2016, 10:45 PM CDT
In force
27 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atchison County, KS, Leavenworth County, KS, Buchanan County, MO, Clay County, MO, Clinton County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 85 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 3.3 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 616 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 397 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
616 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
397 m²/s²
0-3 km storm-relative helicity
510 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WUUS53 KEAX 050318
SVREAX
KSC005-103-MOC021-047-049-165-050345-
/O.NEW.KEAX.SV.W.0219.161005T0318Z-161005T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1018 PM CDT TUE OCT 4 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL LEAVENWORTH COUNTY IN NORTHEASTERN KANSAS...
  SOUTHEASTERN ATCHISON COUNTY IN NORTHEASTERN KANSAS...
  SOUTHWESTERN CLINTON COUNTY IN NORTHWESTERN MISSOURI...
  PLATTE COUNTY IN WEST CENTRAL MISSOURI...
  NORTHWESTERN CLAY COUNTY IN WEST CENTRAL MISSOURI...
  SOUTHEASTERN BUCHANAN COUNTY IN NORTHWESTERN MISSOURI...

* UNTIL 1045 PM CDT

* AT 1018 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WESTON...
  MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LEAVENWORTH...SMITHVILLE...PLATTE CITY...WESTON...GOWER...AGENCY...
  TRIMBLE...EDGERTON...DEARBORN...CAMDEN POINT...TRACY...RIDGELY...
  IATAN...STILLINGS...FAUCETT...FORT LEAVENWORTH...HOOVER...BEVERLY
  AND BEAN LAKE.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 18 AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3930 9498 3951 9509 3971 9463 3954 9447
      3940 9449
TIME...MOT...LOC 0318Z 244DEG 49KT 3937 9494 

HAIL...<.75IN
WIND...60MPH
 
$$

LEIGHTON
2 follow-up statements
831 
WWUS53 KEAX 050332
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1032 PM CDT TUE OCT 4 2016

KSC005-103-050341-
/O.CAN.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
LEAVENWORTH KS-ATCHISON KS-
1032 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LEAVENWORTH AND
SOUTHEASTERN ATCHISON COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
      3941 9449
TIME...MOT...LOC 0331Z 249DEG 39KT 3944 9478 

$$

MOC021-047-049-165-050345-
/O.CON.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
CLINTON MO-PLATTE MO-CLAY MO-BUCHANAN MO-
1032 PM CDT TUE OCT 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHWESTERN CLINTON...NORTHEASTERN PLATTE...NORTHWESTERN CLAY
AND SOUTHEASTERN BUCHANAN COUNTIES...

AT 1031 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CAMDEN
POINT...OR NEAR PLATTE CITY...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SMITHVILLE...GOWER...AGENCY...TRIMBLE...EDGERTON...DEARBORN...CAMDEN
POINT...TRACY...RIDGELY AND FAUCETT.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 21 AND 38.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
      3941 9449
TIME...MOT...LOC 0331Z 249DEG 39KT 3944 9478 

HAIL...<.75IN
WIND...60MPH
 
$$

LEIGHTON
638 
WWUS53 KEAX 050341
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1041 PM CDT TUE OCT 4 2016

MOC021-047-049-165-050351-
/O.EXP.KEAX.SV.W.0219.000000T0000Z-161005T0345Z/
CLINTON MO-PLATTE MO-CLAY MO-BUCHANAN MO-
1041 PM CDT TUE OCT 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLINTON...
NORTHEASTERN PLATTE...NORTHWESTERN CLAY AND SOUTHEASTERN BUCHANAN
COUNTIES WILL EXPIRE AT 1045 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3937 9485 3957 9494 3971 9463 3954 9447
      3941 9449
TIME...MOT...LOC 0341Z 244DEG 49KT 3950 9463 

$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 7:01 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Oct 4, 7:01 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
701 PM CDT Tue Oct 4 2016

.Discussion...
Issued at 355 PM CDT TUE OCT 4 2016

Southwesterly winds have pushed the scattered showers into the
western part of the CWA. Although this line of activity has been
weakening throughout the day, it will begin to ramp up again this
evening as the surface cold front moves into the area. This line of
storms could be strong to severe especially further west near Topeka
due to sufficient shear and instability. The line should weaken as it
approaches our area as there is not as much instability, but isolated
damaging winds and hail are possible. The line of storms will move
out of the area by Wednesday morning.

Expect dry and warm conditions for Wednesday during the day with
highs in the low 80s. In the afternoon, a warm front will begin to
push north into Iowa and stall out. This along with a strengthening
low-level jet will bring us another round of showers and
thunderstorms overnight Wednesday into Thursday. Some storms could be
strong due to strong shear, MU CAPE, and low-level helicity.
Therefore, damaging winds and hail are again possible.

Storm chances continue Thursday as the upper level trough finally
approaches the area and begins pushing the stalled cold front in Iowa
south. Again, we could see strong to severe storms develop during the
afternoon Thursday with the main concerns being damaging winds and
hail.

The cold front will move through the area by Friday morning and will
be followed by drier air and highs in the low 60s. This pattern will
continue into early next week with temperatures in the low 70s by
Sunday.

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 700 PM CDT TUE OCT 4 2016

A band of strong convection will track quickly from west to east
through the forecast area overnight. The storms will reach northwest
MO first by 02z. Expect VFR ceilings except in stronger cores where
MVFR ceilings will exist. MVFR visibilities with the storms except
for pockets of brief IFR visibilities. Storms will be strongest over
far western MO and adjacent eastern KS this evening and weaken as
they progress eastward overnight. Should take no longer than 1-2
hours for the strongest portion of the line to move past a given
location.

MVFR fog possible starting a few hours before sunrise with any fog
dissipating by 14z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Grana
Aviation...MJ
Hazardous weather outlook, Oct 4, 4:57 AM CDT, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
457 AM CDT TUE OCT 4 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
457 AM CDT TUE OCT 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A FEW STRONG THUNDERSTORMS POSSIBLE THIS EVENING...MAINLY ACROSS
 EASTERN KS AND FAR WESTERN MO.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

 STRONG TO SEVERE THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT AND AGAIN
 THURSDAY AFTERNOON AND EVENING.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Special weather statement, Oct 4, 9:09 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
909 PM CDT TUE OCT 4 2016

KSZ102-MOZ001-002-011-012-020-050300-
DONIPHAN KS-BUCHANAN MO-NODAWAY MO-ATCHISON MO-ANDREW MO-HOLT MO-
909 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...SOUTHEASTERN
ATCHISON...ANDREW...NODAWAY...CENTRAL BUCHANAN AND HOLT COUNTIES
UNTIL 1000 PM CDT...

AT 908 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR FAIRFAX TO NEAR WHITE CLOUD TO NEAR
MUSCOTAH. MOVEMENT WAS EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. JOSEPH...MARYVILLE...SAVANNAH...WATHENA...ELWOOD...MOUND CITY...
HIGHLAND...TROY...COUNTRY CLUB VILLA...COUNTRY CLUB...OREGON...
BURLINGTON JUNCTION...MAITLAND...AMAZONIA...SKIDMORE...FOREST CITY...
CRAIG...FILLMORE...WHITE CLOUD AND DENTON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 29 BETWEEN MILE MARKERS 50 AND 101.
 INTERSTATE 229 BETWEEN MILE MARKERS 3 AND 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4021 9466 3963 9486 3961 9505 3962 9506
      3962 9510 3965 9512 3965 9534 4000 9534
      4000 9531 4003 9535 4004 9542 4012 9539
      4018 9548 4024 9547 4026 9554 4054 9480
TIME...MOT...LOC 0208Z 249DEG 39KT 4037 9546 4003 9537 3959 9552

LEIGHTON
Special weather statement, Oct 4, 9:48 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
948 PM CDT TUE OCT 4 2016

KSZ025-102>105-MOZ020-028-050330-
WYANDOTTE KS-JOHNSON KS-ATCHISON KS-DONIPHAN KS-LEAVENWORTH KS-
BUCHANAN MO-PLATTE MO-
948 PM CDT TUE OCT 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH...NORTHWESTERN
WYANDOTTE...WESTERN JOHNSON...SOUTH CENTRAL DONIPHAN...ATCHISON...
WESTERN PLATTE AND SOUTHWESTERN BUCHANAN COUNTIES UNTIL 1030 PM
CDT...

AT 948 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES SOUTH OF TROY TO NEAR RICHLAND.
MOVEMENT WAS NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OLATHE...SHAWNEE...LENEXA...LEAVENWORTH...GARDNER...LANSING...
ATCHISON...BONNER SPRINGS...DE SOTO...TONGANOXIE...BASEHOR...
EDWARDSVILLE...WESTON...KANSAS CITY...EFFINGHAM...LINWOOD...
RUSHVILLE...LANCASTER...EASTON AND LEWIS AND CLARK VILLAGE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN KANSAS NEAR MILE MARKER 410.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 209 AND 214.
 KANSAS TURNPIKE BETWEEN MILE MARKERS 206 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3965 9543 3966 9484 3879 9482 3881 9506
      3898 9506 3899 9508 3896 9509 3898 9516
      3897 9519 3942 9518 3943 9548
TIME...MOT...LOC 0248Z 244DEG 32KT 3970 9509 3886 9556

LEIGHTON
Local storm report, Oct 4, 9:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
958 PM CDT TUE OCT 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     TSTM WND GST     3 SE CUMMINGS           39.43N 95.21W
10/04/2016  E50 MPH          ATCHISON           KS   PUBLIC

            2 INCH DIAMETER LIMBS DOWN

&&

MJ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:09 PM CDTSpecial Weather StatementEAXDoniphan51 min
Oct 4, 9:48 PM CDTSpecial Weather StatementEAXAtchison, Johnson, Leavenworth42 min
Oct 4, 10:43 PM CDTSpecial Weather StatementEAXLinn, Miami32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.